Texas, 2011

Frost and Freeze in Texas, February 4 to 5, 2011

February 4 to 5, 2011 · NWS BRO · 10 events in 10 counties and zones

A section of modified arctic high pressure settled over Deep South Texas and the Rio Grande Valley late on February 4th into early February 5th, bringing clear skies, nearly calm winds, and the coldest air temperatures of the three day period to most areas. After an ice storm departed all areas by midday on the 4th, sunshine returned, bringing temperatures above freezing but only into the 40s,…

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

A section of modified arctic high pressure settled over Deep South Texas and the Rio Grande Valley late on February 4th into early February 5th, bringing clear skies, nearly calm winds, and the coldest air temperatures of the three day period to most areas.

After an ice storm departed all areas by midday on the 4th, sunshine returned, bringing temperatures above freezing but only into the 40s, except upper 30s along the coast. With low relative humidity, the stage was set for rapid temperature falls during the evening of the 4th; before midnight, most locations away from the coast (where some wind continued) fell below 32F and would continue dropping steadily. By daybreak on the 5th, hard freezes (temperatures below 28 for several hours) covered rural areas north and west of the Lower Rio Grande Valley; sheltered pockets fell into the teens.

Readings quickly rose above freezing by mid morning of the 5th, ending the freeze event - until the next one arrived just five days later.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Feb 4, 1:35 PM CST, 5 hours 55 minutes earlier.

Area forecast discussion, Feb 4, 1:35 PM CST, 5 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
135 PM CST FRI FEB 4 2011

.SHORT TERM /TONIGHT THROUGH 6 AM SUNDAY/...SKIES HAVE CLEARED FOR
ALL EXCEPT LOWER CAMERON COUNTY...WHICH SHOULD BE OPEN WITHIN THE
HOUR. TEMPERATURES HAVE RISEN ABOVE FREEZING FOR ALL AREAS WITH
BREEZY NORTHWEST WINDS. WINDS WILL DIE OFF THIS EVENING...AND WITH
CLEAR SKIES...TEMPERATURES WILL ONCE AGAIN PLUMMET INTO THE MID TO
UPPER 20S. ONE MORE NIGHT WITH HARD FREEZE WARNINGS. WINDS GRADUALLY
TURN TO THE SOUTH DURING THE DAY SATURDAY AS HIGH PRESSURE IN THE
VICINITY MOVES OFFSHORE. INCREASING DEW POINTS FROM GULF MOISTURE
WILL KEEP TEMPERATURES UP OVERNIGHT SATURDAY NIGHT...ONLY FALLING TO
AROUND 40.

&&

.LONG TERM /SUNDAY MORNING THROUGH FRIDAY/...A SHORT WAVE TROUGH
WILL MOVE SOUTH DOWN THE FRONT RANGE OF THE ROCKIES ON SUNDAY...
DEEPENING THE LONGER WAVE TROUGH ALREADY IN PLACE OVER DEEP SOUTH
TEXAS. ANOTHER COLD AIR MASS WILL BE ASSOCIATED WITH THIS TROUGH...
AND WILL ARRIVE LATE SUNDAY...SHIFTING A MODERATE SOUTH RETURN FLOW
TO NORTH. THE ENTIRE TROUGH COMPLEX WILL CLEAR THE AREA SUNDAY NIGHT
ALLOWING FOR CLEARING SKIES AND COOLER TEMPS. HIGH TEMPS ON SUNDAY
WILL SNEAK UP INTO THE 70S...WITH LOWS SUNDAY NIGHT IN THE UPPER 30S
TO LOWER 40S. HIGHS TEMPS ON MONDAY WILL BE SLIGHTLY COOLER THAN
SUNDAY...60S AND 70S...WITH 40S TO LOWER 50S MONDAY NIGHT.

STRONG UPSTREAM RIDGING WILL FORCE HIGH PRESSURE RAPIDLY EAST ON
MONDAY...LEADING TO QUICK RETURN FLOW. A MORE ZONAL H5 PATTERN WILL
BE IN PLACE MONDAY NIGHT TO TUESDAY AS A 1046 MB HIGH BUILDS OVER
MONTANA WHILE COLD AIR RUSHES SOUTH THROUGH THE PLAINS. THIS FRONT
WILL ARRIVE IN DEEP SOUTH TEXAS WEDNESDAY MORNING...AND WILL REVERSE
THE SHORT LIVED WARMING TREND THAT RESULTED RELATIVELY BALMY HIGH
TEMPERATURES TUESDAY IN THE 70S. OVERCAST SKIES AND LIGHT RAIN OR
DRIZZLE WILL BE POSSIBLE WEDNESDAY AS THE THIN LAYER OF COLDER AIR
SETS UP AN OVER RUNNING SITUATION. HIGH PRESSURE WILL SPREAD OUT
OVER THE AREA WEDNESDAY NIGHT AND THURSDAY WITH ENOUGH OF A DRY AIR
COMPONENT IN WINDS ALOFT TO RESULT IN SOME CLEARING. HIGH PRESSURE
WILL CONTINUE TO SPREAD OUT ON FRIDAY...WITH A WEAK COASTAL TROUGH
FORMING ALONG THE COAST WITH THE POTENTIAL FOR LIGHT PRECIP JUST
OFFSHORE.

&&

.AVIATION...CLOUD DECKS HAVE CLEARED ALL BUT KBRO AND SHOULD BE
OUT OF THERE WITHIN THE HOUR. EXCEPT FOR SOME LINGERING COLD
WEATHER CU...SKIES SHOULD REMAIN CLEAR THROUGH 24 HOURS. BREEZY
NORTHWEST WINDS WILL DECREASE TO NEARLY CALM OVERNIGHT...AND
GRADUALLY TURN SOUTH DURING THE DAY TOMORROW.

&&

.MARINE...TODAY THROUGH 6 PM SATURDAY...BREEZY NORTHWEST WINDS
CONTINUE THROUGH THE EVENING AS THE COASTAL TROUGH DEPARTS EAST. THE
GRADIENT WILL RELAX OVERNIGHT AS HIGH PRESSURE CENTER MOVES INTO THE
NORTHWEST GULF. SMALL CRAFT ADVISORIES EXPIRE AT 6PM. LIGHT AND
VARIABLE WINDS WITH THE HIGH PRESSURE WILL DOMINATE SATURDAY BEFORE
TURNING TO THE SOUTHEAST SATURDAY NIGHT.

SUNDAY MORNING THROUGH WEDNESDAY...A COUPLE OF COLD FRONTS WILL
CREATE UNSETTLED CONDITIONS IN THE LONG TERM PERIOD. THE FIRST COLD
FRONT IS DUE LATE SUNDAY AS HIGH PRESSURE PUSHES OUT OF THE PACIFIC
NORTHWEST. STRONG NORTH WINDS WILL BUILD SEAS RAPIDLY SUNDAY NIGHT
WITH SMALL CRAFT ADVISORY CONDITIONS A NEAR CERTAINTY. HIGH PRESSURE
WILL QUICKLY SPREAD OUT AND SHIFT EAST MONDAY...WITH SEAS OFFSHORE
DECREASING BELOW SEVEN FEET DURING THE DAY. MODERATE TO STRONG
RETURN FLOW WILL THEN DEVELOP...WITH SOUTHEAST TO SOUTH WINDS OF 20
TO 25 KNOTS FORECAST MONDAY NIGHT AND TUESDAY. SEAS WILL RESPOND AND
BUILD TO SEVEN FEET LATE TUESDAY. WINDS AND SEAS WILL DECREASE
BRIEFLY TUESDAY NIGHT BEFORE THE NEXT COLD FRONT ARRIVES DURING THE
DAY WEDNESDAY. STRONG NORTH WINDS WILL PERSIST FOR A DAY OR MORE...
BUILDING WAVE HEIGHTS OFFSHORE TO BETWEEN 10 AND 12 FEET WEDNESDAY
NIGHT. SMALL CRAFT ADVISORY CONDITIONS WILL PERSIST INTO THURSDAY
EVENING OVER THE OPEN GULF WATERS. PRECIP NOT EXPECTED TO BE A BIG
ISSUE...WITH LIGHT RAIN CHANCES HIGHER WITH THE WEDNESDAY FRONT.

&&

.PREV DISCUSSION... /ISSUED 845 AM CST FRI FEB 4 2011/

UPDATE...VALLEY WAKING UP TO ICY CONDITIONS WITH TREES HANGING
LOW DUE TO WEIGHT OF ALMOST 1/2 INCH GLAZE ICE. CLEARING WEST TO
EAST...WITH LOW CLOUD DECK ALREADY LIFTING AS FAR EAST AS WESLACO.
SKIES SHOULD BE CLEAR IN THE FOR MOST OF THE VALLEY BY NOON. DAY
TIME HIGHS WILL BE HIGHER FOR AREAS THAT CLEAR EARLIER...
ESPECIALLY FOR APY AND HBV AREAS. CURRENT FORECAST HAS THESE
COVERED...SO NO UPDATES NEEDED.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  29  58  45  69 /   0   0   0  10
BROWNSVILLE          28  58  46  69 /   0   0   0  10
HARLINGEN            26  60  43  71 /   0   0   0  10
MCALLEN              24  62  42  73 /   0   0   0  10
RIO GRANDE CITY      27  64  39  72 /   0   0   0  10
SOUTH PADRE ISLAND   38  57  51  64 /   0   0   0  10

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...HARD FREEZE WARNING FROM 8 PM THIS EVENING TO 9 AM CST SATURDAY
     FOR TXZ248>255.

     FREEZE WARNING FROM 8 PM THIS EVENING TO 9 AM CST SATURDAY FOR
     TXZ256-257.

GM...SMALL CRAFT ADVISORY FOR WINDS UNTIL 6 PM CST THIS EVENING FOR
     GMZ130-132-135.

     SMALL CRAFT ADVISORY UNTIL 6 PM CST THIS EVENING FOR GMZ150-155-
     170-175.

&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

64/54/VEGA
Hazardous weather outlook, Feb 4, 2:32 PM CST, 4 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
232 PM CST FRI FEB 4 2011

TXZ248>257-051200-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
232 PM CST FRI FEB 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A HARD FREEZE WARNING IS IN EFFECT ACROSS ZAPATA...JIM
HOGG...BROOKS...KENEDY...STARR...HIDALGO...INLAND CAMERON AND
INLAND WILLACY COUNTIES BEGINNING AT 8 PM CST TONIGHT. A FREEZE
WARNING IS IN EFFECT ACROSS COASTAL CAMERON AND COASTAL WILLACY
COUNTIES BEGINNING AT 8 PM CST TONIGHT. THERE IS A HIGH RISK OF
RIP CURRENTS AT THE BEACHES OF SOUTH PADRE ISLAND AND BOCA CHICA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A HARD FREEZE WARNING IS IN EFFECT ACROSS ZAPATA...JIM
HOGG...BROOKS...KENEDY...STARR...HIDALGO...INLAND CAMERON AND
INLAND WILLACY COUNTIES UNTIL 9 AM CST SATURDAY. A FREEZE
WARNING IS IN EFFECT ACROSS COASTAL CAMERON AND COASTAL WILLACY
COUNTIES UNTIL 9 AM CST SATURDAY. A MODERATE TO HIGH RISK OF RIP
CURRENTS IS LIKELY AT THE LOCAL BEACHES MONDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ130-132-135-150-155-170-175-051200-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
232 PM CST FRI FEB 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A SMALL CRAFT ADVISORY FOR WINDS IS IN EFFECT ACROSS THE LAGUNA
MADRE THROUGH 6 PM CST THIS EVENING. A SMALL CRAFT ADVISORY IS IN
EFFECT ACROSS THE OFFSHORE GULF OF MEXICO COASTAL WATERS THROUGH 6
PM CST THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SMALL CRAFT ADVISORIES MAY BE NECESSARY ACROSS THE OFFSHORE GULF
OF MEXICO COASTAL WATERS WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MARTIN

In the hours before

Local storm report, Feb 4, 2:36 PM CST, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
236 PM CST FRI FEB 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     FREEZING RAIN    BROWNSVILLE             25.93N  97.48W
02/04/2011  E1.00 INCH       CAMERON            TX   NWS EMPLOYEE

            ICE ACCUMULATION TO ONE INCH ON MORNINGSIDE PARK SIGN
            AT RUBEN TORRES AND CENTRAL AVE.

&&

EVENT NUMBER BRO1100009

CASTILLO
Local storm report, Feb 4, 3:47 PM CST, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
347 PM CST FRI FEB 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     SNOW             ROMA                    26.41N  99.00W
02/04/2011  E1.0 INCH        STARR              TX   BROADCAST MEDIA

            ONE INCH OF SNOW REPORTED BY LOCAL MEDIA WITH SLEET AND
            ICE GLAZE.

&&

EVENT NUMBER BRO1100010

CASTILLO
Local storm report, Feb 4, 4:39 PM CST, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BROWNSVILLE TX
439 PM CST FRI FEB 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     FREEZING RAIN    MCALLEN                 26.22N  98.24W
02/03/2011  E0.00 INCH       HIDALGO            TX   EMERGENCY MNGR

            SLEET AND FREEZING RAIN CONTINUES TO DEVELOP AND
            BEGINNING TO STICK ON CARS IN THE AREA.

0831 PM     SLEET            RIO GRANDE CITY         26.38N  98.83W
02/03/2011  U0.0 INCH        STARR              TX   EMERGENCY MNGR

            SLLET TURNING TO ICE IN THE AREA MIXED WITH FREEZING
            RAIN. SOME CARS STALLED ON SIDE OF ROAD.

0217 AM     FREEZING RAIN    BROWNSVILLE             25.93N  97.48W
02/04/2011  M0.38 INCH       CAMERON            TX   NWS OFFICE

            ICE ACCUMULATION TO THREE EIGTHS OF AN INCH AT NWS
            OFFICE AT BROWNSVILLE INTERNATIONAL AIRPORT.

0300 AM     SNOW             ROMA                    26.41N  99.00W
02/04/2011  E1.0 INCH        STARR              TX   BROADCAST MEDIA

            ONE INCH OF SNOW REPORTED BY LOCAL MEDIA WITH SLEET AND
            ICE GLAZE.

0324 AM     FREEZING RAIN    HEBBRONVILLE            27.32N  98.69W
02/04/2011  U0.00 INCH       JIM HOGG           TX   LAW ENFORCEMENT

            FM 1017 CLOSED DUE TO ICE.

0851 AM     FREEZING RAIN    LA JOYA                 26.25N  98.48W
02/04/2011  M0.25 INCH       HIDALGO            TX   CO-OP OBSERVER

            ONE QUARTER INCH ICE ACCUMULATION... COVERING ALL
            PLANTS AND EXPOSED SURFACES.

0855 AM     FREEZING RAIN    MCCOOK                  26.48N  98.38W
02/04/2011  M0.25 INCH       HIDALGO            TX   CO-OP OBSERVER

            ONE EIGHTH TO ONE QUARTER INCH ICE AND SLEET COVERING
            ALL SURFACES.

0859 AM     FREEZING RAIN    7 E SARITA              27.22N  97.69W
02/04/2011  M0.25 INCH       KENEDY             TX   CO-OP OBSERVER

            ONE EIGHTH TO ONE QUARTER INCH ICE COVERING ALL
            SURFACES.

0900 AM     FREEZING RAIN    BROWNSVILLE             25.93N  97.48W
02/04/2011  E1.00 INCH       CAMERON            TX   NWS EMPLOYEE

            ICE ACCUMULATION TO ONE INCH ON MORNINGSIDE PARK SIGN
            AT RUBEN TORRES AND CENTRAL AVE.

0920 AM     FREEZING RAIN    WESLACO                 26.16N  97.98W
02/04/2011  M1.00 INCH       HIDALGO            TX   EMERGENCY MNGR

            WESLACO EM REPORTS FM 88 AND FM 493 CLOSED DUE TO 1
            INCH ICE ACCUMULATION OVER FLOODWAY. SEVERAL ACCIDENTS
            HAVE BEEN REPORTED.

&&

EVENT NUMBER BRO1100001 BRO1100002 BRO1100003 BRO1100010 BRO1100004
BRO1100005 BRO1100006 BRO1100007 BRO1100009 BRO1100008

CASTILLO
Local storm report, Feb 4, 5:16 PM CST, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
516 PM CST FRI FEB 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     FREEZING RAIN    BROWNSVILLE             25.93N  97.48W
02/04/2011  E1.00 INCH       CAMERON            TX   BROADCAST MEDIA

            TRACE OF SNOW REPORTED BY LOCAL MEDIA WITH SLEET AND
            ICE GLAZE DOWNTOWN AREA.

&&

EVENT NUMBER BRO1100011

CASTILLO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 frost/freeze. Local standard time, as filed.

Frost/Freeze, Jim Hogg

When
February 4, 7:30 PM CST to February 5, 8:30 AM CST
Where
Jim Hogg forecast zone
Reported by
AWOS
Coordinates
27.043, -98.697 (the zone’s center; the record gives no point)

Temperatures dipped to 32F as early as 730 PM on February 4th, and would continue through 830 AM on the 5th before quickly rising into the 40s and 50s before noon. A hard freeze - temperatures below 28F for 2 hours or more - was widespread in the largely rural county. The low at Jim Hogg County Airport (northwest of Hebbronville) dipped to 27 degrees, which held for 7 hours. Interpolating between observing locations in Starr and Zapata County suggested up to 13.5 hours hours of freezing temperatures during the event in much of the county; lows in central and southern portions likely fell to 20F or below.

Frost/Freeze, Brooks

When
February 4, 8:00 PM CST to February 5, 8:30 AM CST
Where
Brooks forecast zone
Reported by
COOP Observer
Coordinates
27.032, -98.219 (the zone’s center; the record gives no point)

Temperatures dipped to 32F as early as 8 PM on February 4th, and would continue through 830 AM on the 5th before quickly rising into the 40s and 50s before noon. A hard freeze - temperatures below 28F for 2 hours or more - was widespread in the largely rural county. The low at Brooks County Airport (southeast of Falfurrias) dipped to 27 degrees, which held fo 2.5 hours. The cooperative observer at the Hollywood Hunting Camp (west of Falfurrias) recorded a low of 21 degrees. Interpolating between observing locations at Linn/San Manuel suggested between 12 and 13 hours of freezing temperatures during the event in much of the county.

Frost/Freeze, Zapata

When
February 4, 8:00 PM CST to February 5, 8:45 AM CST
Where
Zapata forecast zone
Reported by
AWOS
Coordinates
27.001, -99.169 (the zone’s center; the record gives no point)

Temperatures dipped to 32F as early as 8 PM on February 4th, and would continue through 830 AM on the 5th before quickly rising into the 40s and 50s before noon. A hard freeze - temperatures below 28F for 2 hours or more - covered all of the largely rural county. The low at Zapata County Airport (Medina) dipped to 18 degrees, with a hard freeze holding for 12 hours. The Falcon Lake Remote Automated Weather Station, just south of the Zapata/Starr County line, dipped to 16 degrees with a hard freeze for 12 hours.

Frost/Freeze, Starr

When
February 4, 8:00 PM CST to February 5, 8:45 AM CST
Where
Starr forecast zone
Reported by
COOP Observer
Coordinates
26.562, -98.738 (the zone’s center; the record gives no point)

Temperatures dipped to 32F as early as 8 PM on February 4th, and would continue through 830 AM on the 5th before quickly rising into the 40s and 50s before noon. A hard freeze - temperatures below 28F for 2 hours or more - covered all of the county.

The low at the Falcon Lake Remote Automated Weather Station, just south of the Zapata/Starr County line, dipped to 16 degrees with a hard freeze for 12 hours. The cooperative observer at Falcon Dam, nearby, recorded a low of 25 degrees, which may have been influenced by warmer temperatures near Falcon Lake. The cooperative observer at Rio Grande City recorded a low of 21 degrees.

Frost/Freeze, Kenedy

When
February 4, 8:00 PM CST to February 5, 8:30 AM CST
Where
Kenedy forecast zone
Reported by
COOP Observer
Coordinates
26.928, -97.636 (the zone’s center; the record gives no point)

Temperatures dipped to 32F as early as 8 PM on February 4th, and would continue through 830 AM on the 5th before quickly rising into the 40s and 50s before noon. A hard freeze - temperatures below 28F for 2 hours or more - was widespread across the King Ranch. The low at cooperative sites in Armstrong (south Central portion) was 21 degrees, and at the Lebh Shomea House of Prayer (7 miles east of Sarita) dipped to 23 degrees.

The hard freeze, which lasted an estimated 5 to 10 hours, further contributed to freeze drying of grasses and scrub brush on the King Ranch.

Frost/Freeze, Hidalgo

When
February 4, 11:00 PM CST to February 5, 8:15 AM CST
Where
Hidalgo forecast zone
Reported by
ASOS
Coordinates
26.397, -98.181 (the zone’s center; the record gives no point)

For all but urban centers of Hidalgo County, air temperatures fell to 32F by approximately 11 PM (sheltered locations likely fell to 32F by 8 PM), and continued falling into the mid and upper 20s, on average, before sunrise, with these temperatures continuing until an hour or so after sunrise before rapidly rising into the 50s by noon. A hard freeze - temperatures below 28 degrees for 2 or more hours - was common for all but the Lower and Mid Valley communities from Mission to Weslaco, where temperatures grazed 27 degrees. Ranchland across the northern third of the county (McCook and other locations) saw temperatures dip to near 20 degrees, by interpolation.

Specific temperatures included: 24 degrees at San Manuel (8 hours of hard freeze), 24 at the Santa Ana NWR near Pharr (7 hours of hard freeze), 26 at La Joya, 27 at McAllen/Miller Airport (<1 hour of hard freeze), and 29 degrees at Weslaco (5 hours of freezing).

Additional light to moderate damage to cold sensitive crops likely occurred with the cold temperatures on the 5th. See the report for the long duration freeze from the 3rd through the 4th for details.

Frost/Freeze, Willacy

When
February 4, 11:00 PM CST to February 5, 8:15 AM CST
Where
Willacy forecast zone
Reported by
COOP Observer
Coordinates
26.477, -97.592 (the zone’s center; the record gives no point)

For most of Willacy County, air temperatures fell to 32F by approximately 11 PM (sheltered locations likely fell to 32F by 8 PM), and continued falling into the mid and upper 20s, on average, before sunrise, with these temperatures continuing until an hour or so after sunrise before rapidly rising into the 50s by noon. A hard freeze - temperatures below 28 degrees for 2 or more hours - was common for most of the largely rural county. Coldest temperatures in the mid 20s were most likely west of Raymondville, interpolated from 24 degrees at San Manuel (less than 10 miles west of the border).

Other specific temperatures included: 27 degrees at the Port Mansfield and Raymondville cooperative observing stations, and 24 degrees at Laguna Atascosa NWR (9 miles south of the county line).

Additional light to moderate damage to cold sensitive crops likely occurred with the cold temperatures on the 5th. See the report for the long duration freeze from the 3rd through the 4th for details.

Frost/Freeze, Coastal Willacy

When
February 4, 11:00 PM CST to February 5, 8:15 AM CST
Where
Coastal Willacy forecast zone
Reported by
COOP Observer

For coastal Willacy County, air temperatures likely fell to 32F by approximately 1 AM, and continued falling into the upper 20s, on average, before sunrise, with these temperatures continuing until an hour or so after sunrise before rapidly rising into the 50s by noon. A hard freeze - temperatures below 28 degrees for 2 or more hours - may have occurred a few miles inland from Port Mansfield. The low temperature at Port Mansfield reached 27, likely during the pre dawn hours of the 5th and continuing for an hour or two either side of sunrise.

Frost/Freeze, Coastal Cameron

When
February 4, 11:00 PM CST to February 5, 8:15 AM CST
Where
Coastal Cameron forecast zone
Reported by
ASOS

For coastal Cameron County, air temperatures likely fell to 32F by approximately 11 PM on February 4th (pockets fell to 32F as early as 915 PM), and continued falling into the upper 20s to around 30F, on average, before sunrise, with these temperatures continuing until an hour or so after sunrise before rapidly rising into the 50s by noon. A hard freeze - temperatures below 28 degrees for 2 or more hours - occurred in a few pockets north and east of County Road 106, generally near the Laguna Atascosa National Wildife Refuge, where minimum temperature fell to 24 degrees with hard freeze conditions lasting up to 6 hours.

The long duration of cold was aided by highs on the 4th, which only reached 40, giving a head start to rapid cooling in light winds and starry skies. Other low temperatures included Bayview/Cameron County Airport (29 degrees; 7 hours of freezing) and South Padre Island heliport (29 degrees; 9 hours of freezing temperatures).

Frost/Freeze, Cameron

When
February 5, 12:00 AM CST to 8:15 AM CST
Where
Cameron forecast zone
Reported by
ASOS
Coordinates
26.152, -97.453 (the zone’s center; the record gives no point)

For Cameron County, air temperatures likely fell to 32F between 11 PM February 4th and 1 AM February 5th, and continued falling into the upper 20s to around 30F, on average, before sunrise, with these temperatures continuing until an hour or so after sunrise before rapidly rising into the 50s by noon. A hard freeze - temperatures below 28 degrees for 2 or more hours - likely occurred in a few pockets north and west of Harlingen and Brownsville.

Selected low temperatures included Brownsville/South Padre Island Int'l Airport (31 degrees; 5 hours of freezing), Harlingen/Valley Int'l Airport (28 degrees, 5 hours of freezing), Harlingen Cooperative (27 degrees), and Santa Rosa (29 degrees).

Additional light to moderate damage to cold sensitive crops likely occurred with the cold temperatures on the 5th. See the report for the long duration freeze from the 3rd through the 4th for details.

What these are

Frost/Freeze
Frost or temperatures at or below freezing during the growing season, usually filed for crop damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 282354, 282353, 282360, 282361, 282383, 282374, 282375, 282376, 282377, 282381.